Martina ParaninfiGetty Images
- The Centers for Disease Control and Prevention has revealed that vitamin E acetate may be the cause behind vaping-related lung injuries and deaths (aka EVALI).
- Vitamin E acetate was found in every lung fluid sample from 29 EVALI patients in 10 states. Of those patients, THC was detected in 82% of patients and nicotine in 62% of patients.
- Vitamin E acetate is a very sticky and oily substance that may cling to lung tissue and cause damage, experts say.
Earlier this year, stories started surfacing of people becoming incredibly sick—and even dying—from vaping-related lung illnesses or injuries. In fact, as of Nov. 5, there have been 2,051 reported cases of people suffering lung injuries after using electronic cigarettes or vaping products in the U.S., along with 39 official deaths, according to the Centers for Disease Control and Prevention (CDC).
In October, government officials announced an official name for the illness: e-cigarette or vaping product use associated lung injury, aka EVALI. While the illness now has a name, there’s a lot experts still don’t know about EVALI—especially when it comes to what is causing it.
But now, the CDC has revealed that experts think they might know what’s behind EVALI cases: vitamin E acetate, an additive that’s used in some vaping products.
The CDC says that vitamin E acetate was found in every lung fluid sample from 29 EVALI patients in 10 states. Of those patients, THC was detected in 82% of patients and nicotine in 62% of patients. “This is the first time that we have detected a potential chemical of concern in biologic samples from patients with these lung injuries,” the CDC says on its website.
After testing for a range of other questionable chemicals—including plant oils, petroleum distillates like mineral oil, MCT oil, and terpenes (compounds found in or added to THC products), the CDC confirmed that none of them were detected in the samples.
So, why is vitamin E acetate so concerning? Here’s what you need to know about this new development, plus why vitamin E acetate might be a factor.
Back up: What is EVALI, exactly?
E-cigarettes and vaping products cause EVALI, and it’s a serious condition that causes symptoms that are similar to those of pneumonia or the flu. People with EVALI have experienced the following symptoms, according to the CDC:
- Chest pain
- Shortness of breath
- Abdominal pain
- Weight loss
How may vitamin E acetate lead to vaping-related illness?
It’s still not totally clear, says Jamie Alan, Ph.D., Pharm.D., an assistant professor of pharmacology and toxicology at Michigan State University. She points out that there is a “pretty strong correlation” between vitamin E acetate and EVALI, but there’s no current proof that vitamin E acetate actually causes EVALI—just that it’s been detected in many EVALI patients. Still, “vitamin E is the most likely culprit at this point,” Alan says.
She adds that “vitamin E is often used in topical creams and is available orally as capsules. It’s very safe in these dosage forms.” However, “this is a prime example of the idea that delivery method matters. Vitamin E is very safe to apply on the skin, but inhaling vitamin E is likely a problem.”
Earlier this year, the CDC did note that a strong majority of EVALI cases involved products with THC (the chemical responsible for most of marijuana’s psychological effects), so officials started looking into common thickeners and additives that lurk in black market THC cartridges.
That includes vitamin E, and because it’s a fat soluble vitamin “it’s really sticky and oily,” Alan says. (Think: a greasy, honey-like substance.) That’s fine when it’s on your skin because it’s hydrating, but in the lungs, it may “cling to lung tissue” where it could potentially cause direct damage or cause indirect damage by activating your immune system, she says. But more research needs to be done to understand exactly how vitamin E acetate may cause lung illness.
So, should you stop vaping completely?
The CDC currently recommends that people avoid vaping and using e-cigarettes, and especially steer clear of vaping products that contain THC.
“We don’t know enough about vaping and we don’t know the true dangers,” Alan says. “I would avoid vaping altogether until there is more research done.”